Management of Mucositis During Chemotherapy: From Pathophysiology to Pragmatic Therapeutics

Ysabella Z.A. Van Sebille, Romany Stansborough, Hannah R. Wardill, Emma Bateman, Rachel J. Gibson, Dorothy M. Keefe

Research output: Contribution to journalReview articlepeer-review

62 Citations (Scopus)

Abstract

Chemotherapy-induced mucositis is a common condition caused by the breakdown of the mucosal barrier. Symptoms can include pain, vomiting and diarrhoea, which can often necessitate chemotherapy treatment breaks or dose reductions, thus compromising survival outcomes. Despite the significant impact of mucositis, there are currently limited clinically effective pharmacological therapies for the pathology. New emerging areas of research have been proposed to play key roles in the development of mucositis, providing rationale for potential new therapeutics for the prevention, treatment or management of chemotherapy-induced mucositis. This review aims to address these new areas of research and to comment on the therapeutics arising from them.

Original languageEnglish
Article number50
JournalCurrent Oncology Reports
Volume17
Issue number11
DOIs
Publication statusPublished or Issued - 25 Nov 2015
Externally publishedYes

Keywords

  • Analgesics
  • Antimicrobials
  • Antioxidants
  • Benzydamine hydrochloride (HCl)
  • Cancer side effects
  • Chemotherapy-induced gut toxicity
  • Coating agents
  • Mucositis
  • Mucositis treatment
  • Palifermin
  • Probiotics
  • R-spondin1
  • Toxicity
  • Zinc sulphate

ASJC Scopus subject areas

  • Oncology

Cite this